Thunderstorm Wind, Carroll
- When
- May 9, 7:52 AM EST
- Where
- Carroll County, Rockfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.650, -86.567
Barn and Trees down
A warm front moved into central Indiana. There was plenty of instability and thunderstorms but most remained below severe limits.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A warm front moved into central Indiana. There was plenty of instability and thunderstorms but most remained below severe limits. The only severe thunderstorm event occurred in Carroll County where trees and a barn were blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 9, 2:33 AM EST, 5 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 230 PM EST FRI MAY 09 2003 SEVERE WEATHER POTENTIAL/POPS THE MAIN CONCERN THROUGH SATURDAY NGT. LAFEYETTE AND INTO CNTRL IL AT 0630Z WITH VILS AS HIGH AS 60-65. THIS AREA OF STORMS WAS A LITTLE BIT N OF THE WARM FNT WHICH LAY FM NEAR VINCENNES TO NWRN IA. THESE STORMS EARLIER PRODUCED LG HAIL ACRS MANY OF ILXS COUNTIES. MODELS IN FAIR AGREEMENT ON LIFTING THE WARM FNT TO NEAR A KIND-KLAF LINE BY 12Z THIS MRNG AND INTO SRN MI BY THIS EVE. ATMS BECOMES VERY UNSTABLE WITH LIS TO -13 AND CAPES TO 5000 J/KG. H8 THETA E RIDGE AXIS ALSO LIES ACRS THE FA. SHEAR IS ALSO QUITE IMPRESSIVE AROUND 30 KTS AND VEERING WITH HGT FM THE SFC-500 MB. HOWEVER...WITH AREA IN THE WARM SECTOR...VERY EVIDENT DRY SLOT PUNCHING IN ACRS THE FA AND NOT ANY S/WS RESOLVED IN THE SW UPR FLOW...WL KEEP CHC POPS GOING BUT INCLUDE SVR MENTION IN ZONES AS ANY STORM THAT DOES GET GOING WL LIKELY BE QUITE INTENSE. WL KICK POPS UP A BIT TNGT AS A S/W PASSES ACRS ALONG WITH A LOW LVL JET PUNCHING INTO WRN KY. 45 KT LOS LVL JET ACRS THE FA ON SATURDAY STRENGTHENING TO 50 KTS ACRS SERN INDIANA SATURDAY NGT AS UPR LOW STRENGTHENS ACRS WI PUSHING A STG CD FNT ACRS THE FA OVRNGT. LIKELY POPS LOOK GOOD BOTH PERIODS. MOS NUMBERS LOOK PRETTY CLOSE AND APPEAR REASONABLE FOR THE FIRST 3 PERIODS. MET LOOKS TOO WARM SATURDAY NGT WITH FNT MOVING THROUGH. .IND...SEVERE THUNDERSTORM WATCH FOR FAR NWRN FA TIL 11Z. SEVERE THUNDERSTORM WATCH FOR REST OF NRN HALF OF FA TIL 12Z. KOCH
INZ021-028>031-035>049-051>057-060>065-067>072-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 603 AM EST FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL THE MAIN THREAT BUT ISOLATED TORNADOES ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THOUGH THURSDAY. THUNDERSTORMS ARE AGAIN LIKELY SATURDAY AND SATURDAY NIGHT. SEVERE STORMS ARE POSSIBLE WITH DAMAGING WINDS THE MAIN THREAT BUT LARGE HAIL AND A FEW TORNADOES ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AT TIMES TODAY THROUGH SATURDAY NIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE) KOCH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0336 AM EST FRI MAY 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0252 AM 4 NE DELPHI IN WIND DAMAGE
05/09/03 CARROLL TREES UPROOTED IN
ROCKFIELD. REPORT OF A BARN
BLOWN DOWN.
JBINZ028-029-035-036-043-044-091000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 442 AM EST FRI MAY 9 2003 SEVERE THUNDERSTORM WATCH #315 THAT WAS IN EFFECT FOR...TIPPECANOE... WARREN...FOUNTAIN...MONTGOMERY...VERMILLION AND PARKE COUNTIES... HAS BEEN CANCELLED AS THE THREAT OF SEVERE WEATHER HAS ENDED. KOCH
INZ021-030-031-037>042-046>049-054>057-091100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 552 AM EST FRI MAY 9 2003 SEVERE THUNDERSTORM WATCH #316 THAT WAS IN EFFECT FOR...CARROLL... HOWARD...CLINTON...TIPTON...MADISON...DELAWARE...RANDOLPH... HAMILTON...BOONE...HENRY...HANCOCK...MARION...HENDRICKS...RUSH...SHEL BY...JOHNSON AND MORGAN COUNTIES...HAS BEEN CANCELLED AS THE SEVERE THREAT HAS ENDED. KOCH
The Northern Indiana radar (KIWX), 107 km away, was scanning. The volume nearest the first event began at 12:50 UTC.
1 thunderstorm wind. Local standard time, as filed.
Barn and Trees down
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354572.